Alert archive / Massachusetts / High Wind Watches in 2024

High Wind Watch 2, NWS Boston/Norton, MA

January 11, 20248 counties in Massachusetts; 4 counties in Rhode Island

NWS Boston/Norton, MA issued this high wind watch at Jan 11, 2024, 3:26 AM EST for 8 counties in Massachusetts; 4 counties in Rhode Island. It took effect at Jan 13, 2024, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 3:26 AM EST (08:26 UTC)
In effect from
Jan 13, 2024, 1:00 AM EST
Expired
Jan 12, 2024, 3:31 AM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 22 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS71 KBOX 110826
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
326 AM EST Thu Jan 11 2024

MAZ007-015-016-018>024-RIZ004>008-112130-
/O.NEW.KBOX.HW.A.0002.240113T0600Z-240113T1800Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Gloucester, Boston, Quincy, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Nantucket, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
326 AM EST Thu Jan 11 2024

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From late Friday night through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
821 
WWUS71 KBOX 112003
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
303 PM EST Thu Jan 11 2024

MAZ007-015-016-018>024-RIZ004>008-120915-
/O.CON.KBOX.HW.A.0002.240113T0600Z-240113T1800Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Gloucester, Boston, Quincy, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Nantucket, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
303 PM EST Thu Jan 11 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From late Friday night through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
138 
WWUS71 KBOX 120831
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
331 AM EST Fri Jan 12 2024

MAZ007-015-016-018>024-RIZ004>008-122145-
/O.UPG.KBOX.HW.A.0002.240113T0600Z-240113T1800Z/
/O.NEW.KBOX.WI.Y.0004.240113T0600Z-240113T1800Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Gloucester, Boston, Quincy, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Nantucket, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
331 AM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of eastern, northeastern and southeastern
  Massachusetts and portions of Rhode Island.

* WHEN...From 1 AM to 1 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Jan 11, 2:19 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 11, 2:19 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
219 AM EST Thu Jan 11 2024

.SYNOPSIS...
Dry weather returns to Southern New England tonight into
Thursday, with seasonable to slightly above normal
temperatures. A number of area rivers and streams remain swollen
or out of their banks, and limited recession in river levels is
expected through the end of the workweek. Another powerful
storm system then impacts the region Friday night into Saturday,
bringing a renewed or worsened risk for areal and river
flooding, strong southeast winds and coastal flooding. Turning
colder and drier for Saturday night through Monday. Another
storm system may affect our area around Monday night or Tuesday,
but this is still uncertain.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated: 215 AM

* Dry, low chance of a widely isolated sprinkle/flurry, with
  temperatures trending a few degrees above normal.

Surface pressure rises today, while a mid-level shortwave passes
across southern New England this afternoon, followed by a secondary
shortwave overnight. Good news, PWATs are fairly low, less than 0.3"
so do not expect any widespread precipitation. High-res models show a
couple of widely isolated sprinkles or flurries, otherwise it is a
dry day with party cloudy skies, less in the way of clouds across SE
MA and southern RI.

Less in the way of wind today, still it will be breezy. Boundary
layer should mix upwards of 925mb and tap into the winds aloft,
roughly 30 kts. WSW surface winds are between 10 and 15 mph, with
isolated gusts to 25mph.

It is noticeably cooler this afternoon, temperatures reach the low
and middle 40s across much of the region. Slightly cooler across the
higher terrain of northern Worcester County and the east slopes of
the Berkshires... here the afternoon high is around the middle to
upper 30s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Updated: 215 AM

* Dry conditions continue overnight and Friday. Another mild
  afternoon for Friday, likely a few degrees warmer than Thursday.

Mentioned above, a second shortwave passes through but lacks any
really moisture. Do think clouds thin out across the eastern-half of
the CWA, with the greatest sky cover western-half. Reason, thinking
the moisture transport from the Great Lakes will have some influence
on the overall sky over, especially areas west of I-91. As for wind,
it continues to ease to 5 to 8 mph overnight. Reducing the potential
of temperatures freefalling... overnight lows are generally in the
middle 20s to low 30s.

Friday is a pleasant day, surface and mid-level ridging allows for an
other quiet day. WAA allows for a mild day, though increases cloud
cover, ahead of another robust storm. More on that in the Long Term
section of the forecast. Afternoon highs are a few degrees warmer
than Thursday, reaching the mid 40s. And as you may have guessed the
high terrain of northern Worcester County and the east slopes of the
Berkshires remain cooler in the upper 30s. Wind remains light from
the WSW before turning SE by late afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Points:

* Another powerful storm system affects SNE on Fri night into Sat. A
  renewed and/or exacerbated areal/river flooding risk, coastal
  flooding and strong to damaging wind gusts are all possible.

* Drying out Sat night thru Mon, although temperatures trend near to
  below normal.

* Monitoring another possible storm system that may pass close to or
  offshore of SNE around next Tue. Wintry accumulations could be
  possible but details on storm track and strength remain uncertain
  at this time.

Details:

Very active weather pattern unfortunately continues into this
portion of the forecast. While there are still uncertainties in the
details that still need to be sorted out, we are looking at another
multi-hazard storm system Fri night into Sat, a pattern change
toward seasonable to cooler than normal temperatures for late in the
weekend into part of next week, and possibly a coastal storm that
could bring wintry weather around early to mid next week.

Friday Night into Saturday:

Another powerful, sub-980 mb storm system coming out of the
central/southern Plains early Fri moves ENE through the OH Valley/Gt
Lakes into the Northeast region Fri night into Sat. At first blush,
this system has similarities to the storm that just passed offshore
early Wednesday morning, and may pose similar hazards to Southern
New England. Those include a renewed and/or exacerbated risk of
areal and river flooding due to another round of heavy rains (with
some snow at outset in northern MA but will be brief), gusty to
potentially damaging south to southeast winds, dangerous marine
conditions and coastal flooding on potentially both coasts. We're
still not yet in the range of the higher-resolution model guidance
and that needs to be evaluated too.

Ensemble QPF probabilities show strong probabilities (60-80%) for 1
inch or more of QPF across CT-RI and SE MA, and moderate (30-50%)
probabilities north of this general area. Followed WPC's QPF for Fri
night and Sat, which brings another 1 to 2 inches of rain to
Southern New England. Current indications are that rains may fall
heaviest during the Friday overnight-Saturday morning timeframe,
associated with a strong influx of Atlantic subtropical moisture on
anomalously strong S/SE lower-level jets. While we won't have the
snowmelt element like we did with this recently-exiting system, the
ground is already saturated and rivers and streams are at least
swollen in many locations if not already over bankfull. While the
flood watch was extended to address the ongoing river flooding
situation, the next round of heavy rains is centered Fri night into
Sat. The flood watch was extended into Sat with the idea that rivers
and streams will again experience rises and a concern for
urban/areal type flooding Fri night and Sat. WPC has introduced a
Slight Risk for excessive rains.

As the cyclone deepens, strong pressure falls are forecast to be
acting in conjunction with SE 950 mb jet of 45 to 65 kt Friday
overnight into Sat. Gusty to strong, potentially damaging SE gusts
may again develop in the face of these conditions, pending the
degree of mixing. With conditions being somewhat milder than this
exiting system, that could favor more mixing over land and potential
for stronger gusts. And that the ground is already saturated,
weak/shallow rooted trees certainly could be more susceptible to
being felled. That said, still felt NBM wind gusts were a bit high
and tempered these down somewhat, with values 35-45 kt inland and 45-
55 kt near the eastern and southern coasts. Wind headlines could be
needed in the coming day(s) to address, both over land and over the
waters.

Another round of coastal flooding is possible as well, favoring the
southern coastline in particular but also some risk for the east
coast as well. See the Coastal Flooding section for more details.

Saturday Night into Monday:

Storm system from Sat then moves offshore Sat night. That finally
sets stage for a period of welcomed dry weather for a few days. A
portion of the colder air over the center of the country will be
gradually bleeding eastward on W/WNW flow through this forecast
period though, so temperatures will begin to fall to near to below
normal levels.

Monday Night into Tuesday:

A fast-moving shortwave disturbance moving through the OH/TN
Valleys then looks to induce surface low pressure development
near the mid-Atlantic or Carolina coast Mon night, moving close
to or offshore of Southern New England on Tue. It looks as
though temperatures would be sufficiently cold enough for some
wintry weather with potential for accumulations if the system
passes close enough to the Southern New England coast. However
the track and amplitude/strength of this potential system are
both uncertain, as are its potential impacts if any. These will
need to be monitored in the coming days.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update:

Today... High confidence.

VFR. Southwest winds 10 to 15 knots.

Tonight... High confidence.

VFR. West/Southwest winds 5 to 10 knots.

Friday... High confidence.

VFR. West/Southwest winds should become southeast 5 to 10 knots
between 18z and 00z.

KBOS TAF... High confidence. VFR, WSW wind 10-15 kts, gust to 20
knots through 14z. LLWS is possible as well during this timeframe.
Ceilings this afternoon have the potential to become BKN at 050/060.

KBDL TAF... High confidence. VFR, WSW wind 8-12 kts, winds easing to
less than 8 kts between 12z-14z, remaining through the period of the
TAF.

Outlook /Saturday through Monday/...

Saturday: Mainly VFR, with local IFR possible. Strong winds
with gusts up to 55 kt. Chance RA.

Saturday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt.

Sunday: VFR. Strong winds with gusts up to 40 kt.

Sunday Night: VFR. Windy with gusts up to 35 kt. Slight chance
SN.

Martin Luther King Jr Day: VFR. Breezy. Slight chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday... High confidence.

Dry. WSW winds 15 to 25 kts, with occasional gusts to 30 kts
overnight over the southern outer waters. Small Craft Advisory
continues for much of the waters due to rough seas between 5 and 9
feet. Seas likely to fall below criteria some time Friday, but will
quickly see increasing wind and waves ahead of another robust low
pressure system which has the potential for storm force winds and
large seas.

Outlook /Saturday through Monday/...

Saturday: Low risk for storm force winds with gusts up to
55 kt. Rough seas up to 15 ft. Rain, slight chance of
thunderstorms.

Saturday Night: gale force winds with gusts up to 45 kt. Rough
seas up to 16 ft.

Sunday: gale force winds with gusts up to 45 kt. Rough seas up
to 13 ft.

Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 11 ft. Slight chance of rain, slight
chance of snow.

Martin Luther King Jr Day: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Local rough seas. Slight
chance of rain, slight chance of snow.

&&

.HYDROLOGY...
Many area rivers and streams have reached flood stage thanks to
a combination of wet antecedent conditions, snow melt, and heavy
rainfall from last night's storm. Minor to moderate flooding has
occurred along many rivers and streams while some rivers have
not crested yet. The flood watch that was in place has been
extended through Saturday evening given another expected
substantial rainfall event Friday night into Saturday. Several
rivers that are in or expected to reach flood stage may not fall
below flood stage prior to the next round of rainfall. Thus,
several rivers may be in store for a prolonged period of
flooding that could last into early next week. If your area is
in a flood warning, please view the associated FLW/FLS product
to find out what impacts may exist at your location.

&&

.TIDES/COASTAL FLOODING...
We're keeping an eye on another potential round of minor to
moderate coastal flooding on Saturday. Another potent low-
pressure system is forecast to bring strong southerly winds to
southern New England Friday night into Saturday. Latest surge
guidance is suggesting the potential for a 3.5 to 4.5 foot surge
in Narragansett Bay which would be enough to support minor to
moderate coastal flooding similar to what was observed during
this mornings high tide. Furthermore, the east coast will have
an opportunity to experience surge up to 2 feet, which with high
astronomical tides may support minor coastal flooding. Still a
fair bit of uncertainty with respect to whether or not peak surge
will occur at high tide, but we will continue to monitor trends
to determine whether or not coastal flood headlines will be
necessary for Saturday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday evening for CTZ002>004.
MA...Flood Watch through Saturday evening for MAZ002>021-026.
RI...Flood Watch through Saturday evening for RIZ001>007.
MARINE...Small Craft Advisory until 11 AM EST this morning for
     ANZ231>234-251.
     Small Craft Advisory until 7 AM EST Friday for ANZ235-237-250-
     254.
     Small Craft Advisory until 1 PM EST Friday for ANZ255-256.

&&

SYNOPSIS...Belk/Dooley
NEAR TERM...Dooley
SHORT TERM...Dooley
LONG TERM...Loconto
AVIATION...Belk/Dooley
MARINE...Belk/Dooley
HYDROLOGY...RM
TIDES/COASTAL FLOODING...Loconto/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:23 AM ESTCoastal Flood WatchBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more24 hr
Jan 11, 3:33 AM ESTStorm WatchBOX24 hr
Jan 11, 4:25 AM ESTRiver Flood WarningBOXWashington21 days

Nearby

High Wind Watches in Massachusetts, 2024High Wind Watches in Rhode Island, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.